Pennsylvania, 2013Damaging Wind in Pennsylvania, May 21, 2013
May 21, 2013 · NWS PBZ · 1 event in 1 county or zone
Scattered showers and thunderstorms developed in the evening along a weak outflow boundary. Isolated severe thunderstorms developed across the West Virginia panhandle and Washington county, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed in the evening along a weak outflow boundary. Isolated severe thunderstorms developed across the West Virginia panhandle and Washington county, Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 6:25 PM EST, 2 hours earlier.
Area forecast discussion, May 21, 6:25 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT TUE MAY 21 2013
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS
EASTERN OHIO THIS EVENING. INCREASING THUNDERSTORM CHANCES
WEDNESDAY AND THURSDAY AS A COLD FRONT APPROACHES AND MOVES
ACROSS THE REGION. HIGH PRESSURE WILL RETURN FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ADJUSTED POPS DOWN A BIT AND REDUCED AREA OF CHANCE POPS THIS
EVENING TO EASTERN OHIO TOWARD I-79. APPEARS HI RES MODELS WERE
OVERDONE IN COMPLETELY BREAKING CAP ACROSS AREA...AND WHILE MUCAPE
IS OVER 2K MID LEVELS APPEAR A BIT WARM FOR DEEP CONVECTION.
STORMS HAVE PULSED ONLY FOR A TIME AND THEN WEAKEN. SCATTERED
STORMS WILL EVENTUALLY APPROACH PITTSBURGH METRO BUT LOOK TO BE
DYING AS THEY DO. ADJUSTED OVERNIGHT LOWS SLIGHTLY BASED ON DEW
POINT TRENDS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A VERY PRONOUNCED LOW LEVEL JET IS EVIDENT ON ALL GUIDANCE BY
WEDNESDAY MORNING NOSING INTO SOUTHWESTERN OHIO AHEAD OF AN
INCOMING UPPER LEVEL WAVE. GUIDANCE CONTINUES TO BE A BIT VARIED
ON ITS PLACEMENT AND EVOLUTION GOING INTO THE LATER MORNING
HOURS...HOWEVER ENOUGH GUIDANCE MEMBERS BRING IT INTO CENTRAL OHIO
BY LATE MORNING THAT THUNDERSTORMS MAY WELL DEVELOP ALONG THE NOSE
OF IT. IN CONJUNCTION...SEVERAL CONSECUTIVE NAM RUNS HAVE DEPICTED
A COMPACT SHORTWAVE EMBEDDED INTO THE SOUTHWESTERLY FLOW TO TRACK
OVER WESTERN AND CENTRAL OHIO FROM LATE MORNING THROUGH EARLY
AFTERNOON. AS THIS OCCURS...CONVECTION IS LIKELY TO BREAK OUT. IN
ADDITION...WITH CAPE VALUES AROUND 1500 J/KG AND STRONGER 0-6 KM
SHEAR LIKELY OVER OHIO THAN POINTS FARTHER EAST...BETTER CHANCES
OF THUNDERSTORM DEVELOPMENT EXIST IN OHIO THAN THE REST OF THE
FORECAST AREA THROUGH MOST OF THE DAYTIME ON WEDNESDAY. WITH
DECENT MID-LEVEL SUPPORT AND SHEAR/INSTABILITY...DAMAGING WINDS
WILL BE POSSIBLE WITH ANY MULTI-CELLULAR DEVELOPMENT THAT DOES
OCCUR FROM LATE MORNING ONWARD IN OHIO...WITH A LESSER CHANCE
FARTHER EAST.
AS THE UPPER LEVEL WAVE TRACKS FARTHER EAST WEDNESDAY
EVENING...THE RIGHT ENTRANCE REGION OF THE UPPER JET TRACKS
DIRECTLY OVER THE CWA. WITH IS IN CONCERT WITH THE MAIN SYNOPTIC
WAVE PASSAGE ROUGHLY 06Z/2AM THROUGH PITTSBURGH WEDNESDAY NIGHT.
BOTH NAM AND ECMWF SOLUTIONS ARE SUGGESTIVE OF LINEAR DEVELOPMENT
ALONG THE FRONTAL BOUNDARY AS IT PASSES THROUGH THE AREA LATE
WEDNESDAY EVENING/NIGHT...RESULTING IN THE POSSIBILITY OF A SQUALL
LINE MANAGING TO PERSIST WELL PAST THE NORMAL DIURNALLY FAVORED
HOURS OWING TO LARGE SCALE SUPPORT FOR ASCENT. CHANCES OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS WERE THUS ALLOWED TO SPREAD
ACROSS THE REST OF THE CWA FROM ROUGHLY 8 PM TO 3 AM AS THIS UPPER
WAVE PASSES THROUGH.
COLDER AIR FLOODS INTO THE AREA ON THURSDAY...HOWEVER WITH THE
MID-LEVELS COOLING MUCH QUICKER THAN THE LOW LEVELS...SHOWERS AND
THUNDERSTORMS WILL AGAIN BY POSSIBLE ACROSS THE AREA WITH SURFACE
TEMPERATURES MODERATING TOWARD 70F.
THE DUMP OF MUCH COLD AIR IS HELD BACK FOR A SECONDARY FRONTAL
PASSAGE ON FRIDAY WITH A WIDE SPREAD IN GUIDANCE FOR AFTERNOON
TEMPERATURES. ECMWF AND GFS 850 MB TEMPERATURES IN THE AFTERNOON
HOURS STRADDLE 0C...WHICH WOULD SUGGEST TEMPERATURES WOULD
STRUGGLE TO REACH 50F IF SUNSHINE FAILED TO MATERIALIZE. AT THE
MOMENT...IT WOULD SEEM MORE REASONABLE TO EXPECT AT LEAST SOME SUN
ON FRIDAY...SO HIGH TEMPERATURES WERE GENERALLY ADJUSTED FOR THE
MID 50S TO MID 60S ACROSS THE AREA. AS CONDITIONS CLEAR BY THE
AFTERNOON AND EVENING FRIDAY...COLD AIR ADVECTING INTO THE AREA
WILL LIKELY ALL FOR A VERY RAPID COOL OFF GOING INTO THE EVENING
AND POSSIBLY FROST BY THE OVERNIGHT. FRIES
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MODELS ARE IN GOOD AGREEMENT ON THE OVERALL UPPER LEVEL PATTERN
THROUGH THE EXTENDED WITH AN UPPER LEVEL RIDGING OF THE CENTRAL
CONUS AND TROUGHING IN BOTH THE WEST AND EAST. WHILE THIS WOULD
GENERALLY LEAD TO A MUCH LESS THAN CONFIDENT FORECAST IN THE
SHORTWAVES WITHIN THE FLOW...THIS DOESN'T SEEM TO BE THE CASE AS
BOTH THE GFS AND ECMWF SUGGEST THAT MUCH OF THE PRECIPITATION WILL
BE SUPPRESSED SOUTH OF THE REGION THROUGH MUCH OF THE PERIOD.
THUS...OPTED TO TAKE A BLEND OF THE MODELS AND HPC
GUIDANCE. ALSO...HEDGED A BIT COOLER WITH TEMPERATURES WITH
NORTHWEST FLOW PRESENT ESPECIALLY FOR THE FIRST HALF OF THE
PERIOD. THIS KEPT TEMPERATURES BELOW SEASONAL AVERAGES SAT/SUN
BEFORE MODERATING CLOSER TO NORMAL FOR THE REST OF THE PERIOD.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR CONDS EXPD INTO THE NGT. ISOLD TSTMS IN CNTRL OH...BUT UPR AND
MID LVL RIDGE AND CAPPING LIMITING ACTIVITY. WL MONITOR TSTMS BUT
NOT PLANNING ON INCLUDING IN TAFS ATTM. A PD OF MVFR VIS IN BR
EXPD TWD SUNRISE THEN VFR RETURNS THRU ERLY AFTN. SCT TSTMS EXP
LATER IN THE AFTN AS A CDFNT BEGINS TO APRCH SO INCLUDED VCTS.
.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
OCNL RESTRNS LIKELY WED EVE INTO THU NGT WITH SHWRS/TSTMS AS A
CDFNT APRCHS AND MOVES ACRS THE RGN. AN UPR LVL DISTURBANCE WL
BRING PSBL RESTRNS IN SHRA FRI BEFORE HIGH PRES AND VFR CONDS
RETURN FRI NGT THRU SUN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 21, 9:04 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 AM EDT TUE MAY 21 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-221415-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1004 AM EDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 6:42 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT TUE MAY 21 2013
OHZ059-068-069-220030-
BELMONT OH-MONROE OH-NOBLE OH-
742 PM EDT TUE MAY 21 2013
...STRONG THUNDERSTORMS WILL AFFECT MONROE...SOUTHEASTERN BELMONT AND
SOUTHEASTERN NOBLE COUNTIES...
AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES EAST OF DUDLEY
TO 3 MILES NORTH OF WATERFORD...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SARAHSVILLE... DUDLEY... CALDWELL...
SUMMERFIELD... LEWISVILLE... HARRIETTSVILLE...
WOODSFIELD... ROUND BOTTOM... GRAYSVILLE...
CAMERON... BENWOOD... ANTIOCH...
THE FOLLOWING HIGHWAY WILL BE IMPACTED...
I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 25.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3986 8140 3989 8080 3958 8105 3957 8126
3960 8128 3959 8129 3959 8139 3963 8143
3964 8146 3958 8147 3958 8155 3959 8160
3966 8159 3966 8164
07Special weather statement, May 21, 7:36 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT TUE MAY 21 2013
OHZ049-050-059-PAZ029-WVZ002-003-220115-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-WASHINGTON PA-
836 PM EDT TUE MAY 21 2013
...A STRONG THUNDERSTORM WILL AFFECT BROOKE...NORTHEASTERN BELMONT...
NORTHERN OHIO...SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON AND WEST
CENTRAL WASHINGTON COUNTIES...
AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 3 MILES WEST OF
YORKVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHEELING... MARTINS FERRY... DILLONVALE...
BRIDGEPORT... ADENA... JUG RUN...
WARWOOD... YORKVILLE... TILTONSVILLE...
CLEARVIEW... RAYLAND... WINDSOR HEIGHTS...
HIGHWAYS IMPACTED INCLUDE...
I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 3.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 2.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 2 AND 19.
I-70 IN OHIO BETWEEN MILE MARKERS 220 AND 225.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 38 AND 39.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4040 8031 4017 8020 4004 8084 4021 8092
07
Local storm report, May 21, 7:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 1 WNW SHANNON 40.17N 80.65W
05/21/2013 M60 MPH OHIO WV ASOS
&&
EVENT NUMBER PBZ1301908
RGThunderstorm Wind, Washington
- When
- May 21, 8:25 PM EST
- Where
- Washington County, 1.48 mi SSW of Buffalo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.210, -80.380
Emergency management reported a couple of trees down in Hopewell Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444147.